Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 14, 2018, 5:17 AM CDT for 7 counties in Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 5:17 AM CDT (10:17 UTC)
- Expired
- Apr 14, 2018, 6:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Lee County, MS, Pontotoc County, MS, Union County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 80 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:40 AM CDT | TSTM WND DMG | Blue Springs, MS | LARGE TREE DOWN IN BLUE SPRINGS. |
| Apr 14, 6:00 AM CDT | TSTM WND DMG | 3 Wsw Furrs, MS | NUMEROUS TREES DOWN OFF BLACK ZION ROAD ON LONGBOW LAKES SOUTHEAST OF PONTOTOC. REPORT RECEIVED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 10:12 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 449 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 17.1
The text
As transmitted.
322
WUUS54 KMEG 141017
SVRMEG
MSC013-017-071-081-115-145-161-141100-
/O.NEW.KMEG.SV.W.0063.180414T1017Z-180414T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
517 AM CDT SAT APR 14 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southern Lafayette County in northwestern Mississippi...
Northern Chickasaw County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Western Lee County in northeastern Mississippi...
* Until 600 AM CDT
* At 517 AM CDT, a severe thunderstorm was located near Tula, or 14
miles east of Water Valley, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tupelo, Oxford, New Albany, Pontotoc, Water Valley, Verona, Trace
State Park, Saltillo, Bruce, Shannon, Coffeeville, Ecru, New
Harmony, Randolph, Troy, Velma, Springdale, Banner, Tula and Blair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 AM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3423 8972 3446 8922 3458 8874 3451 8874
3451 8871 3409 8870 3409 8872 3407 8872
3390 8975
TIME...MOT...LOC 1017Z 257DEG 50KT 3419 8939
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:50 AM CDT, 27 minutes earlier.
Area forecast discussion, Apr 14, 4:50 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
450 AM CDT Sat Apr 14 2018
.DISCUSSION...
A line of thunderstorms extended from north central MS into
southwest TN, east of Memphis just prior to 5 am. This line was
producing heavy rainfall from training cells earlier this morning,
but was showing signs of becoming more progressive. Bowing
segments within the line will present a risk for damaging winds
through sunrise, as the line lifts east toward the TN River
valley. KGWX VAD wind profile showed only 10 degrees of directional
sheer in the lowest 3 kft, with the top of this layer 50kts. Main
threats will include damaging winds and flash flooding. A brief
tornado will be possible near any reflectivity notches in the
line.
Latest short range and convection-allowing models continue to
depict the line of storms exiting the Midsouth this morning, on
track with radar trends. The synoptic cold front will trail behind
considerably, reaching the MS River at 3 PM. HRRR and RAP models
depicted only light QPF ahead of the synoptic cold front over
west TN and north MS this afternoon. Showers over the TN River
valley should end this evening or early overnight, as the midlevel
dry slot swings through.
Considerably cooler temps arrive on Sunday, with high temps as
much as 20 degrees below normal under strong northwest flow
aloft. This northwest flow aloft continues Sunday night, with low
level cold advection bringing temps down in the 30s. GFS and
ECMWF models show 4 mb of pressure gradient across the Midsouth at
12Z Monday, enough to keep winds up in the mixed boundary layer
typical behind strong cold fronts. Not the typical calm wind/clear
skies radiational cooling scenario in in the spring, in which
frost typically forms.
Low level return flow and warm advection develop around the
retreating surface high Monday into early Wednesday. A weak cold
frontal passage and isolated showers will break up what will
otherwise be an uneventful and dry week. The next rain-maker
should arrive next weekend, associated with a closed low lifting
east through the central plains.
PWB
&&
.AVIATION...
Expect numerous amendments as rounds of showers and thunderstorms
develop and track across the Midsouth. Cigs and vis will be highly
variable through the night.
A round of showers and thunderstorms are moving across Northwest
Arkansas resulting in MVFR VIS and locally gusty wind. These
storms will move off to the North as another line of steadier
showers and thunderstorms approach from the West. Best guess at
timing on the next line of potentially strong to severe
thunderstorms has storms arriving on station at MEM 6-7Z, MKL
around 8Z and TUP by 10Z. Brief IFR or LIFR vis is possible along
with brief gusty wind in excess of 30kt. Decided to TEMPO on
station thunderstorms with MVFR VIS at JBR MEM and MKL tonight
prior to sunrise. Winds will remain strong from the South...veering
Southwest with time. Sustained speeds around 15kt with gusts to
30 kt should prevail. LLWS is also expected as a 50+kt LLJ shifts
across the region and strengthens.
Showers and thunderstorms should come to an end before sunrise at
JBR, around sunrise at MEM and MKL but linger much of tomorrow at
TUP. Showers will linger at TUP through the day. Improving
conditions are expected at all sites bu 00z tomorrow evening,
although some low clouds may linger at TUP.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Crittenden-
Lee AR-Phillips-St. Francis.
MO...None.
MS...Flash Flood Watch until 4 PM CDT this afternoon for Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tunica-Yalobusha.
Flash Flood Watch through this evening for Alcorn-Calhoun-
Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-
Tishomingo-Union.
TN...Flash Flood Watch until 4 PM CDT this afternoon for Benton TN-
Carroll-Chester-Crockett-Fayette-Hardeman-Haywood-Henderson-
Madison-Shelby-Tipton.
Flash Flood Watch through this evening for Decatur-Hardin-
McNairy.
&&Hazardous weather outlook, Apr 14, 3:50 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 350 AM CDT Sat Apr 14 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 350 AM CDT Sat Apr 14 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Enhanced Risk of severe thunderstorms over northeast Mississippi through this afternoon. There is a Slight Risk of severe thunderstorms over north central Mississippi and southwest Tennessee this morning. Primary threats today include flash flooding and damaging winds. There is a secondary threat of tornadoes over north Mississippi. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this afternoon. PWB
In the hours before
Local storm report, Apr 13, 11:37 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST JONESBORO 35.82N 90.69W
04/13/2018 M58 MPH CRAIGHEAD AR ASOS
58 MPH WIND GUST MEASURED AT JBR.
&&
WLCSpecial weather statement, Apr 14, 1:46 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 AM CDT SAT APR 14 2018
ARZ049-058-MSZ007-140730-
Phillips AR-Lee AR-Tunica MS-
146 AM CDT SAT APR 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 AM CDT
FOR...
Northern Phillips County in eastern Arkansas...
Central Lee County in eastern Arkansas...
West central Tunica County in northwestern Mississippi...
At 146 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Watkins Corner, or 7 miles southwest of Marvell,
moving northeast at 45 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northern Phillips...central Lee and west central Tunica
Counties should monitor this storm closely.
LAT...LON 3462 9105 3491 9075 3491 9068 3460 9038
3434 9100 3447 9100 3447 9105
TIME...MOT...LOC 0646Z 240DEG 49KT 3449 9102Special weather statement, Apr 14, 2:02 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
202 AM CDT SAT APR 14 2018
MSZ001-007-008-140745-
Tunica MS-DeSoto MS-Tate MS-
202 AM CDT SAT APR 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 AM CDT
FOR...
Northern Tunica County in northwestern Mississippi...
DeSoto County in northeastern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 202 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near North Tunica, or 14 miles northeast of St Francis
National Park, moving northeast at 45 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northern Tunica...DeSoto and northwestern Tate Counties
should monitor this storm closely.
LAT...LON 3480 9054 3480 9053 3477 9050 3474 9051
3473 9049 3474 9045 3489 9048 3489 9044
3483 9041 3486 9035 3484 9031 3487 9031
3491 9025 3495 9025 3499 9030 3499 8995
3482 8972 3460 9041 3478 9055
TIME...MOT...LOC 0702Z 240DEG 49KT 3473 9044Special weather statement, Apr 14, 2:26 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
226 AM CDT SAT APR 14 2018
TNZ088-089-140815-
Fayette TN-Shelby TN-
226 AM CDT SAT APR 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...
Northern Fayette County in southwestern Tennessee...
Shelby County in southwestern Tennessee...
At 225 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Whitehaven, or over Southaven, moving northeast at
45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Fayette and Shelby Counties should monitor this
storm closely.
LAT...LON 3503 9025 3503 9021 3508 9018 3513 9013
3512 9008 3514 9006 3516 9009 3539 8980
3538 8978 3541 8977 3541 8970 3539 8970
3539 8965 3537 8964 3539 8960 3525 8925
3500 8992 3500 9029
TIME...MOT...LOC 0725Z 240DEG 48KT 3500 9003Special weather statement, Apr 14, 2:38 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
238 AM CDT SAT APR 14 2018
ARZ049-058-MSZ007-010-011-140830-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-Quitman MS-
238 AM CDT SAT APR 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 AM CDT
FOR...
Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Central Coahoma County in northwestern Mississippi...
Northwestern Quitman County in northwestern Mississippi...
At 238 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near White River National Wildlife Refuge, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Phillips...southeastern Lee...southern Tunica...central
Coahoma and northwestern Quitman Counties should monitor this storm
closely.
LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
3422 9106 3425 9108 3426 9106 3428 9108
3430 9107 3429 9106 3434 9106 3434 9100
3447 9100 3447 9105 3453 9105 3478 9053
3448 9021 3412 9081 3412 9111 3413 9111
TIME...MOT...LOC 0738Z 240DEG 48KT 3425 9102Special weather statement, Apr 14, 3:11 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
311 AM CDT SAT APR 14 2018
ARZ036-MSZ001-007-008-TNZ088-140900-
Crittenden AR-Tunica MS-DeSoto MS-Tate MS-Shelby TN-
311 AM CDT SAT APR 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CDT
FOR...
South central Crittenden County in eastern Arkansas...
Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northeastern Mississippi...
Northwestern Tate County in northwestern Mississippi...
South central Shelby County in southwestern Tennessee...
At 310 AM CDT...a strong thunderstorm producing heavy rainnear Lake
Cormorant, or 13 miles southwest of Horn Lake, moving northeast at 55
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in south central Crittenden...northeastern Tunica...western
DeSoto...northwestern Tate and south central Shelby Counties should
monitor this storm closely.
LAT...LON 3489 9044 3488 9043 3489 9041 3494 9041
3513 8998 3500 8981 3468 9018 3486 9041
3488 9041 3487 9043 3489 9046
TIME...MOT...LOC 0810Z 240DEG 49KT 3485 9024The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:02 AM CDT | Special Weather Statement | MEG | DeSoto, Tunica | 43 min |
| Apr 14, 3:09 AM CDT | Flash Flood Warning | MEG | Coahoma, Tate, Tunica | 3 hr |
| Apr 14, 3:11 AM CDT | Special Weather Statement | MEG | DeSoto | 49 min |
| Apr 14, 4:14 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 46 min |
| Apr 14, 4:27 AM CDT | Flash Flood Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 2 more | 3 hr |
| Apr 14, 4:46 AM CDT | Tornado Warning | MEG | Benton, Lafayette, Marshall, Union | 29 min |
| Apr 14, 4:54 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah | 51 min |
| Apr 14, 5:08 AM CDT | Tornado Warning | MEG | Benton, Tippah, Union | 37 min |
| Apr 14, 5:26 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah, Tishomingo | 64 min |
| Apr 14, 5:39 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Tishomingo, Union | 66 min |
| Apr 14, 5:44 AM CDT | Tornado Warning | MEG | Alcorn, Prentiss, Tippah | 18 min |
| Apr 14, 5:47 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo, Union | 58 min |
| Apr 14, 5:53 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha | 67 min |
| Apr 14, 6:28 AM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 32 min |
| Apr 14, 6:35 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha | 6 hr |
| Apr 14, 6:39 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 51 min |
| Apr 14, 9:59 AM CDT | Special Weather Statement | MEG | Monroe | 61 min |
| Apr 14, 10:20 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe | 4 hr |
| Apr 14, 11:00 AM CDT | Special Weather Statement | MEG | Monroe | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.